May 1991

Vancomycin-Induced Thrombocytopenia

Author Affiliations

From the University of Houston College of Pharmacy (Dr Zenon); Departments of Pharmacy (Dr Cadle) and Medicine (Dr Hamill), Veterans Affairs Medical Center; and Baylor College of Medicine (Dr Hamill), Houston, Tex.

Arch Intern Med. 1991;151(5):995-996. doi:10.1001/archinte.1991.00400050133025

Vancomycin-induced thrombocytopenia has only been reported once previously in the medical literature. We describe a patient in whom sudden severe reversible thrombocytopenia developed on two separate occasions after exposure to vancomycin hydrochloride. A 54-year-old man was admitted to the hospital for bilateral swelling and erythema of his extremities. At the time of admission he received 2 days of vancomycin therapy without incident. On day 14 he was reexposed to vancomycin and thrombocytopenia developed, with a nadir value of 17×109/L. On day 30, a single dose of vancomycin was administered, and thrombocytopenia once again developed, with a nadir value of 11×109/L. Hematologic cytopenias are infrequent adverse effects of vancomycin therapy. It is postulated that these effects may be due to an immunologically mediated mechanism. With the increasing use of vancomycin due to the emergence of methicillin-resistant Staphylococcus aureus, this case should alert clinicians to this rare but potentially lethal manifestation of vancomycin.

(Arch Intern Med. 1991;151:995-996)